Nevada, 2009

Damaging Winds in Nevada, May 18, 2009

May 18, 2009 · NWS REV · 3 events in 2 counties and zones

Thunderstorms brought gusty winds to western Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Thunderstorms brought gusty winds to western Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 18, 2:00 PM PST, 1 hour 45 minutes earlier.

Area forecast discussion, May 18, 2:00 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
300 PM PDT MON MAY 18 2009

SHORT TERM...
CUT OFF LOW OFF CA COAST HAS ALLOWED MOISTURE TO MOVE INTO THE
SOUTHERN HALF OF THE FORECAST AREA LEADING TO SHOWERS AND
THUNDERSTORMS. CONVECTION ONGOING SOUTH OF TAHOE BUT HAVING
DIFFICULT TIME GETTING MUCH FURTHER NORTH IN THE SIERRA DUE TO
STRONGER WESTERLY FLOW ABOVE RIDGES.  STORMS SHOULD PUSH OFF THE
SOUTHERN SIERRA AND INTO WESTERN NEVADA SOUTH OF I-80 LATER THIS
AFTERNOON THROUGH THE EVENING. OUTFLOW WINDS ARE THE MAIN THREAT
FROM CONVECTION AND COULD BE QUITE STRONG DUE TO DRY AIR IN THE
LOWER LEVELS. MONO/MINERAL AND SOUTHERN LYON/CHURCHILL COUNTIES HAVE
THE BEST CHANCES FOR STORMS INTO THE EVENING. SWRLY WIND GUSTS OF
20-30 MPH TO CONTINUE THIS EVENING NORTH OF AROUND HIGHWAY 50 AS A
TROUGH APPROACHES THE PAC NW. TEMPS AGAIN TODAY RUNNING AROUND 20
DEGREES ABOVE NORMAL WITH A FEW LOCATIONS EXPECTED TO AGAIN TIE OR
BREAK RECORDS. THERE WILL BE SOME CLOUD COVER TONIGHT DUE TO
CONVECTION AND MID/HIGH CLOUDS WRAPPING AROUND THE UPPER LOW. THIS
WILL LEAD TO MILD OVERNIGHT LOWS WHICH WILL LIKELY BREAK THE RECORD
HIGH MINIMUM FOR RENO WHICH IS 56 DEGREES (CURRENT OVERNIGHT LOW
FORECAST IS 59).

A TROUGH OF LOW PRESSURE MOVING INTO THE PAC NW TUESDAY WILL PROVIDE
A DRIER AND MORE STABLE FLOW ALONG WITH GUSTY WINDS TO MUCH OF THE
FORECAST AREA. TEMPS TO COOL BY AN AVERAGE OF 8-13 DEGREES OVER MOST
LOCATIONS...ESPECIALLY ACROSS THE NORTH WHERE SIGNIFICANT COOLING
ALOFT IS EXPECTED. WIND GUSTS OF 30-40 MPH ARE ALSO EXPECTED NORTH
OF AROUND HIGHWAY 50. MOISTURE AND INSTABILITY TO CONTINUE OVER THE
SOUTHERN SIERRA AND INTO MINERAL AND SOUTHERN LYON COUNTY WHERE
ISOLATED STORMS WILL REMAIN IN THE FORECAST ALTHOUGH COVERAGE
DOESNT LOOK TO BE NEARLY AS GOOD AS TODAY.

MUCH OF THE FORECAST AREA WILL HAVE DRY AND STABLE WESTERLY FLOW
WEDNESDAY. SLIGHT CHANCE CONVECTION WAS LEFT FOR MONO/MINERAL
COUNTIES...ALTHOUGH THERE MAY BE NONE AT ALL DUE TO MEAGER MOISTURE
AND MARGINAL INSTABILITY. THE PAC NW TROUGH WILL HAVE MOVED EAST AND
WEAK RIDGING WILL BE ABLE TO AGAIN BUILD INTO THE FORECAST AREA.
THIS WILL BRING LIGHTER WINDS COMPARED TO TUESDAY WITH TEMPS RUNNING
AROUND 4-8 DEGREES ABOVE AVERAGE. A WEAK CUT OFF LOW BECOMES
ESTABLISHED OFF THE CA COAST BY THURSDAY AND ALLOWS MOISTURE AND
INSTABILITY TO AGAIN CREEP INTO THE SOUTHERN ZONES AND POSSIBLY AS
FAR NORTH THE TAHOE/RENO AREA. MILNE

.LONG TERM...FRIDAY THROUGH MONDAY...

MINIMAL CHANGES MADE TO THE LONG TERM SECTION OF THE FORECAST. EPS
DATA SHOWS RELATIVELY LOW SPREAD THRU SUNDAY...INCREASING INTO MON
FLOW ALOFT CHARACTERIZED BY WEAK TROFINESS THRU THE WEEKEND WITH
THE POSSIBILITY OF RIDGING WORKING INTO THE WRN CONUS EARLY NEXT
WEEK. CWA LOOKS TO BE ON WRN PERIPHERY OF A MOISTURE PLUME LATE THIS
WEEK. RESIDUAL MOISTURE ALOFT FROM THIS FEATURE WILL HELP GENERATE
ISOLD DIURNAL TS OVER MONO MINERAL CONVERGENCE ZONE. NORTHWARD
EXTENT OF CONVECTION IS HIGHLY UNCERTAIN GFS WOULD SUGGEST
CONVECTION UP INTO THE TAHOE BASIN SUN/MON WITH WEAK TROF
UNDERCUTTING RIDGE HELPING FLOW ALOFT TURN MORE S/SE. GEFS 700 MB
TEMP ANOMALIES SUGGEST DAYTIME HIGHS SEVERAL DEGREES ABOVE NORMAL,
BUT NOTHING TOO HOT. CS

&&

.AVIATION...

WESTERLY WINDS WILL CONTINUE THIS AFTN/EVE AT AREA TAF SITES, THOUGH
NOTHING OVERLY STRONG. INCREASING MOISTURE ALOFT IS HELPING TRIGGER
ISOLATED TO SCATTERED THUNDERSTORMS, MAINLY SOUTHEAST OF A TVL-RNO
LINE. TS WILL BE FOCUSED PRIMARILY ALONG HIGHER TERRAIN INITIALLY
AND THEN TRANSLATE NORTHWARD BASED ON 3-8KM AGL FLOW. ROUTES
INTO/OUT OF THE BAY AREA MAY BE IMPACTED BY SCATTERED CONVECTION
OVER THE SIERRA, MAINLY SOUTH OF TVL.

STORMS WILL BE HIGH BASED AND BE CAPABLE OF PRODUCING GUSTY AND
ERRATIC OUTFLOW WINDS WITHIN 25 NM OF ANY CELLS. A COUPLE OF OUR
MODELS ARE SHOWING ISOLATED STORMS ALONG THE VIRGINIA/PAH RAH RANGES
EAST OF RNO. SHOULD THESE OCCUR THEY WOULD CREATE GUSTY OUTFLOW THAT
COULD AFFECT RNO. CS

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, May 18, 1:57 PM PST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
257 PM PDT MON MAY 18 2009

NVZ001-004-182245-
MINERAL AND SOUTHERN LYON COUNTIES-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
257 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORMS WITH GUSTY WINDS NORTH OF WALKER LAKE...

AT 253 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
BALD MOUNTAIN TO PINE GROVE...AND MOVING NORTH AT 30 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...SCHURZ...WALKER LAKE...US 95 AT
  MINERAL-LYON CO LINE...US 95 AT LYON-CHURCHILL CO LINE...ALT US 95
  AT LYON-MINERAL CO LINE AND BALD MOUNTAIN.

TRAVELERS ALONG HIGHWAY 95 MAY BE IMPACTED BY STRONG GUSTY CROSS
WINDS AND AREAS OF BLOWING DUST. VISIBILITIES MAY DROP TO BELOW ONE
HALF MILE IN SPOTS.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 18, 2:44 PM PST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
344 PM PDT MON MAY 18 2009

NVZ001-182310-
MINERAL AND SOUTHERN LYON COUNTIES-
344 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORM WITH GUSTY WINDS NEAR LUNING...

AT 342 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR LUNING...OR 29 MILES SOUTHWEST OF GABBS...
AND MOVING NORTH AT 15 MPH. ADDITIONAL STORMS ARE DEVELOPING WEST OF
MINA.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 40 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...LUNING AND INDIAN HEAD PEAK.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 95 BETWEEN HAWTHORNE AND
COALDALE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH
RAPID VISIBILITY REDUCTIONS IN BLOWING DUST.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS
Special weather statement, May 18, 3:11 PM PST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
411 PM PDT MON MAY 18 2009

NVZ004-182345-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
411 PM PDT MON MAY 18 2009

...STRONG THUNDERSTORM NEAR FALLON AND SAND MOUNTAIN...

AT 407 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM 17 MILES SOUTHEAST OF FALLON...AND MOVING
NORTH AT 25 MPH.

OCCASIONAL LIGHTNING...AND GUSTY WINDS TO 45 MPH...WITH AREAS OF
BLOWING DUST...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...SAND
  MOUNTAIN CAMPGROUND...SAND MOUNTAIN...STILLWATER AND FALLON
  MUNICIPAL AIRPORT.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 50 EAST OF FALLON.
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. BLOWING DUST MAY REDUCE VISIBILITY TO LESS
THAN ONE HALF MILE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

CS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Churchill

When
May 18, 3:45 PM PST
Where
Churchill County, 1 mi SE of Fallon
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
39.460, -118.767

A trained weather spotter reported that a 20-ft tall 2-ft diameter tree was blown down onto a fence. Numerous small branches from other trees were also broken by the strong wind gusts.

Thunderstorm Wind, Churchill

When
May 18, 3:48 PM PST
Where
Churchill County, 1 mi W of Fallon
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.470, -118.799

A trained weather spotter reported wind gusts to 43 knots (50 mph) near Fallon Station. The strong wind produced blowing dust which reduced visibility to around 3 miles. A tree was blown over onto a power line which resulted in a loss of power for a few minutes.

Thunderstorm Wind, Pershing

When
May 18, 5:03 PM PST
Where
Pershing County, (Lol)derby Fld Lovel
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.070, -118.570

A 56 knot (64 mph) wind gust was recorded at the Lovelock airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2009Every state in 2009This day in weather historyWarnings in Nevada, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168748, 168749, 168750.